Tramadol Symptoms, Signs & Side Effects
Tramadol is a synthetic opioid. It binds to opioid receptors in the brain. Binding to these receptors results in pain relief, but it also leads to some unpleasant side effects.
Some effects of tramadol can occur immediately after taking the opioid, while others may not appear for months. Understanding the various effects of Tramadol allows you to identify potential addiction in yourself or a loved one.
Immediate Effects of Tramadol Use
Some of the common side effects of tramadol can occur after as little as one use. Sometimes these effects may go away with time, but sometimes the effects persist. If symptoms are severe or long-lasting, tell your doctor. Some immediate effects of tramadol use include:
- Dry mouth
- Change in mood
Rarely, tramadol may cause serious side effects. Contact a health care provider immediately if you experience any of the following:
- Seizures. Tramadol increases the risk of seizures occurring. The risk is greater when other opioids or certain antidepressants are used at the same time.
- Serious allergic reactions. This side effect may include itching, hives, blisters or swelling of the eyes, face or throat.
- Respiratory depression. This occurs commonly when alcohol or other opioids are used at the same time or when the dose of tramadol is too high. This combination can result in tramadol overdose and death.
Long-Term Side Effects of Tramadol Use
Like all opioids, Tramadol can be addictive. Historically it was thought that there was little-to-no abuse potential with Tramadol. However, that is not the case. Tramadol is habit forming, especially with long-term use. It should be used for the shortest duration as possible to minimize the risk of addiction developing. Tramadol should be avoided if you have a history of opioid dependence.
When used long-term, tramadol can cause withdrawal symptoms if use abruptly stops. Signs of Tramadol withdrawal include tremors, sweating, anxiety, insomnia and nausea. Always speak with a doctor if you stop taking Tramadol. Medical professionals can help taper the dose to minimize the risk and severity of withdrawal symptoms.
Tramadol overdose is possible. Signs of overdose include slow, shallow breathing, extreme drowsiness, reduced pupil size and unconsciousness. The risk of overdose increases with use of other opioids, alcohol or other drugs.
Tramadol Side Effects in Men
All of the aforementioned side effects can occur in men. In addition, tramadol can cause sexual side effects. These may include loss of sexual desire and inability to get or keep an erection.
Tramadol Side Effects in Women
Like men, women can also experience the previously mentioned side effects of Tramadol. Additionally, women may lose sexual drive or experience irregular menstrual cycles.
Women taking Tramadol who are thinking of becoming pregnant should speak with their doctor. Tramadol can harm a fetus and should only be taken during pregnancy if the benefits outweigh the risks, as determined by a medical professional. Tramadol does cross through to the placenta, so use during pregnancy can lead to withdrawal symptoms in the newborn after birth.
Tramadol is also not recommended during nursing; Tramadol has been found in breast milk in mothers taking Tramadol while breastfeeding.
If you or a loved one live with an addiction to Tramadol, contact The Recovery Village at Ridgefield today. Our representatives can inform you of treatment options that address addiction and co-occurring disorders to help people achieve the healthier future they deserve.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.